Format

Send to

Choose Destination
See comment in PubMed Commons below
BioDrugs. 2010 Feb 1;24(1):9-21. doi: 10.2165/11530550-000000000-00000.

Glycosylation of therapeutic proteins: an effective strategy to optimize efficacy.

Author information

  • 1Laboratory for Applied Biochemistry and Biotechnology, Department of Chemistry, University of Puerto Rico, Río Piedras Campus, San Juan, Puerto Rico 00931-3346, USA. rsola@bluebottle.com

Abstract

During their development and administration, protein-based drugs routinely display suboptimal therapeutic efficacies due to their poor physicochemical and pharmacological properties. These innate liabilities have driven the development of molecular strategies to improve the therapeutic behavior of protein drugs. Among the currently developed approaches, glycoengineering is one of the most promising, because it has been shown to simultaneously afford improvements in most of the parameters necessary for optimization of in vivo efficacy while allowing for targeting to the desired site of action. These include increased in vitro and in vivo molecular stability (due to reduced oxidation, cross-linking, pH-, chemical-, heating-, and freezing-induced unfolding/denaturation, precipitation, kinetic inactivation, and aggregation), as well as modulated pharmacodynamic responses (due to altered potencies from diminished in vitro enzymatic activities and altered receptor binding affinities) and improved pharmacokinetic profiles (due to altered absorption and distribution behaviors, longer circulation lifetimes, and decreased clearance rates). This article provides an account of the effects that glycosylation has on the therapeutic efficacy of protein drugs and describes the current understanding of the mechanisms by which glycosylation leads to such effects.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk